Ohio, 2019

Tornadoes and Damaging Wind in Ohio, May 19, 2019

May 19, 2019 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms moved through the area in association with an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$954,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved through the area in association with an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 6:52 PM EST, 47 minutes earlier.

Area forecast discussion, May 19, 6:52 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
752 PM EDT Sun May 19 2019

.SYNOPSIS...
A cold front will push east across the area tonight. Cooler and
drier air can be expected for Monday and Tuesday as high
pressure moves east across the Great Lakes and Ohio Valley. A
warm front will move into the region for Wednesday and Thursday,
bringing the next chance of showers and thunderstorms along
with warmer, more humid conditions.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Pcpn moving northeast through the region this afternoon is
exhibiting little if no lightning. This pcpn is in association
with an embedded short wave to our northwest, which has induced
a convergent low level jet. Am expecting this pcpn to move out
of the area by this evening with only a rumble of thunder
possible. Thus, the severe threat has diminished greatly across
our region. Although synoptic scale winds have been gusty, only
one report of Wind Advisory criteria has been met today. With
the pcpn moving in, low levels will moisten and temperatures
will drop, limiting mixing potential. Thus, any wind gusts over
40 mph are expected to occur mainly in the pcpn, especially the
focused line of showers moving across our northern CWFA.

For later this evening, a cold front is forecast to move into
our region from the west. Instability will not be able to
recover enough for a any appreciable severe weather threat.
Winds will remain gusty, but below advisory thresholds.

For the overnight period, as the cold front moves east across
the remainder of the region, forcing will weaken as well as
lowering instability such that only a few showers are now
expected as it moves east and out of the area by morning.

Skies will briefly become partly cloudy before lower clouds/mostly
cloudy skies develop in the CAA behind the cold front. Lows
will range from the mid 50s west to the lower 60s east.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
An upper level trough will be moving east across the eastern
Great Lakes on Monday. CAA and low level moisture will keep
skies partly to mostly cloudy during the morning hours. By
afternoon, lower clouds should lift up into a cumulus deck with
more holes developing as the afternoon hours progress. It will
be locally gusty as winds shift from the west to the northwest.
It will be drier and cooler. Highs will range from the lower 60s
northwest to the upper 70s far southeast.

For Monday night, high pressure at the surface and aloft will be
building east into the Great Lakes and Ohio Valley. Cumulus
clouds should disperse and/or dissipate during the evening,
being replaced by some mid and high level clouds spilling in
from the west. It will be a little chilly with lows ranging from
the lower 40s north to the upper 40s south of the Ohio River.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
An anomalously deep and occluding low pressure system across
the central plains will induce the slight nosing of the ridge
axis into the Ohio Valley as surface high pressure briefly
builds into the Great Lakes region on Tuesday. This will
maintain east-northeasterly surface flow in a post-frontal
environment across the ILN FA, with potentially only a few
mid/high clouds streaming in from the west- southwest through
the day. High temperatures will range from the mid/upper 60s in
west-central/central Ohio to the low 70s near and south of the
Ohio River.

By Tuesday night into early Wednesday, the remnants of what
once was a cohesive and well-formed convective line across the
mid-Missouri Valley will nudge eastward closer to the local area
but will most likely do so in a weakening state as the source
impulse/disturbance essentially becomes sheared-out as it
progresses into an increasingly hostile environment
characterized by a midlevel ridge axis centered from eastern TN
northward into eastern MI. As such, precipitation chances will
decrease west to east Wednesday morning with the nudging of the
pseudo-warm front east across the area, with just chance PoPs
during the day as the remnants of the disturbance push east
through the region.

By midweek, the expansion of the ridge across the Gulf States
and southeast U.S. will yield an increasingly large, warm, and
humid airmass across both the Tennessee and Ohio Valleys. Some
of this warmth will build back north into the Ohio Valley as
early as Wednesday (as the warm front progresses east), which
will help provide enough low level instby with the
aforementioned disturbance to sprout some diurnally-driven
convection throughout the area. The forcing for ascent is not
overly strong, but there are indications of some seasonably
modest instby during the afternoon hours, so certainly
thunderstorms will be maintained in the forecast during this
time period.

By Thursday, the upper level ridge across the southeast will
strengthen considerably -- and this has been, and continues to
be, supported both in deterministic and ensemble datasets among
multiple synoptic-based modeling systems. The positioning of the
high itself will have implications on the sensible weather
locally -- as it at the very least appears like the center of
the ridge will stay south of the Ohio Valley. This setup does
lend itself to the potential for embedded disturbances riding
along the northern fringes of the ridge, which would act to keep
a daily chance of showers and thunderstorms in the forecast
(especially across the northern reaches of the Ohio Valley)
opposed to going with a hotter/drier solution. Am leaning right
now toward daily chances of showers/storms being maintained with
the Ohio Valley positioned more squarely on the fringes of the
ridge. Although these kinds of patterns can be deceivingly
active for us here locally, did not want to jump too much on
precipitation chances given inherent uncertainties in timing and
placement. The pattern for the end of the week into the first
part of the upcoming weekend may very well feature multiple
rounds of storms for the Ohio Valley the specifics of which may
not come into better focus for at least several days.
Nevertheless, the prospect of having midlevel disturbances pivot
about the ridge axis amidst an inherently unstable airmass will
be watched in the coming days for the potential for episodic
thunderstorms for an extended period of time late in the week.

With all of this being said, confidence remains high in a very
warm and humid airmass building into the region from Wednesday
through the end of the long term period -- with highs in the
80s/near 90 and lows in the 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convective line pushing through Indiana attm, is timed to reach
the western tafs around 01Z. This line has been weakening and
lighting in waning. Will carry a 6sm shra at the wrn tafs, with
a VCTS at DAY. After the line goes by the tafs, expect scattered
to broken clouds. Meanwhile, CMH/LCK are being affected by a
line of showers. Expect the showers to push east in a couple of
hours. Conditions should remain VFR.

Winds in between the two line have weakened, but expect some
gustiness to return with the line in Indiana.

Cold front will move east across the region overnight.
Convective line is expected to fall apart before reaching
CMH/LCK. Previous indications of MVFR late tonight have
dissipated, so just carried scattered clouds at between 1000 and
2000 feet.

On Monday, region will be affected by CAA pattern behind the
front. Winds will gusts again in the late morning and afternoon
as VFR ceiling will develops.

OUTLOOK...Thunderstorms possible Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, May 19, 2:36 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
336 PM EDT Sun May 19 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
336 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 2:35 PM EST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT Sun May 19 2019

OHZ026-035-043-044-192015-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
335 PM EDT Sun May 19 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SHELBY...WESTERN
LOGAN...AUGLAIZE AND WESTERN HARDIN COUNTIES UNTIL 415 PM EDT...

At 334 PM EDT, radar indicated showers along a line extending from
Wapakoneta to Russia, moving northeast at 45 mph.

HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Sidney, Bellefontaine, Wapakoneta, Kenton, Ada, Fort Shawnee,
Newport, Cridersville, Anna, Fort Loramie, Jackson Center, Russells
Point, De Graff, Botkins, Lakeview, New Knoxville, Dunkirk, Alger,
Waynesfield and Belle Center.

This includes I-75 in Ohio between mile markers 90 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4039 8365 4032 8378 4021 8439 4068 8432
      4069 8422 4066 8422 4066 8411 4064 8411
      4065 8388 4082 8388 4082 8361
TIME...MOT...LOC 1934Z 238DEG 38KT 4065 8427 4026 8434

Hatzos
Local storm report, May 19, 3:01 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST KI68 LEBANON APT        39.46N 84.25W
05/19/2019  M48 MPH          WARREN             OH   AWOS

&&

JEG
Local storm report, May 19, 4:00 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     NON-TSTM WND GST KSGH SPRINGFIELD APT    39.84N 83.84W
05/19/2019  M46 MPH          CLARK              OH   AWOS

&&

JEG
Local storm report, May 19, 4:01 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     NON-TSTM WND GST KILN WILMINGTON APT     39.43N 83.79W
05/19/2019  M46 MPH          CLINTON            OH   ASOS

&&

JEG
Special weather statement, May 19, 6:33 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
733 PM EDT Sun May 19 2019

OHZ034-200015-
Mercer OH-
733 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY UNTIL 815
PM EDT...

At 733 PM EDT, radar indicated a strong thunderstorm over Geneva,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Celina, Rockford, Wabash, Mendon, Chattanooga, Neptune and Tama.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4058 8446 4051 8480 4073 8480
TIME...MOT...LOC 2333Z 245DEG 34KT 4061 8492

Hatzos
Special weather statement, May 19, 7:25 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
825 PM EDT Sun May 19 2019

INZ058-066-073-200100-
Fayette IN-Franklin IN-Ripley IN-
825 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN...
NORTHERN RIPLEY AND SOUTHERN FAYETTE COUNTIES UNTIL 900 PM EDT...

At 825 PM EDT, radar indicated strong thunderstorms along a line
extending from Glenwood to 7 miles southwest of Greensburg, moving
east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Batesville, Brookville, Oldenburg, Ballstown, Lake Santee, Blooming
Grove, Columbia, Sunman, Metamora, Laurel, Napoleon, Millhousen,
Alquina, Andersonville, Huntersville, Hamburg, Alpine, Penntown and
Nulltown.

This includes I-74 in Indiana between mile markers 145 and 157.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8530 3960 8530 3963 8504 3953 8504
      3952 8500 3921 8509 3919 8544 3920 8544
TIME...MOT...LOC 0025Z 256DEG 40KT 3956 8526 3925 8557

Hatzos

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Preble

When
May 19, 7:39 PM EST to 7:46 PM EST
Where
Preble County, 2.05 mi SSE of New Hope to 2.55 mi N of Eaton
Rating
EF1
Path length
4.41 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.753, -84.704

The beginning of the observed damage was at a property on the east side of Toby Road. Numerous trees were snapped or uprooted at this location, with facade damage to a house, likely caused at least in part by impact from the falling trees. Minor tree damage was also observed northeast of this location along Miller Williams Road.

Extensive tree damage was noted at a property on Washington Jackson Road, about a half mile west of U.S. 35. The most significant structural damage at this location was the complete removal of the west-facing portion of the roof over the smaller section of the house. There was also significant damage to siding on the east-facing side of the same house, with mud and dirt splatter noted against the south and east facing walls. Significant shingle loss was also noted on the roof of the larger section of the house. Further to the northeast, one power pole was downed on U.S. 35.

Damage at a property on Eaton New Hope Road was among the more significant observed from this tornado. A barn was heavily damaged, with the collapse of the western side of the structure, including a masonry wall. Much of the material from this section of the barn was carried northeast, with a large amount of sheet metal carried over 600 feet in distance, and a few pieces of sheet metal carried as far as 2000 feet away. Tree damage was extensive at this property as well. At the next property to the northeast, a house suffered siding loss on multiple sides, with a few trees and large limbs also snapped.

A few trees were downed along both sides of Eaton Gettysburg Road, about a half mile north of the intersection with Eaton New Hope Road. The end of the observed damage was to several trees to the east of the intersection of U.S. 127 and State Route 726.

Based on the damage to the home on Washington Jackson Road and to the barn on Eaton New Hope Road, an EF1 rating was assigned, with an estimated maximum wind speed of 90 mph.

Tornado, Preble

When
May 19, 7:50 PM EST to 7:56 PM EST
Where
Preble County, 1.31 mi SW of New Lexington to 2.58 mi E of New Lexington
Rating
EF0
Path length
3.64 mi
Path width
120 yd
Continued into
Montgomery, Oh (ILN)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.735, -84.545

The beginning of the observed damage was at the northeast corner of Leon Drive, where one tree was downed. Damage became more significant in a park on Dorsey Akers Drive, where numerous large trees were completely uprooted. Minor damage was observed in a residential area in the southeast quadrant of West Alexandria, with a few trees downed and one outbuilding losing a portion of its roof.

Damage was more significant at an industrial facility just south of U.S. 35 on the east side of West Alexandria. An old masonry building suffered partial roof loss and the collapse of most of the east-facing wall. Numerous trees were also downed at this property, with minor roofing and facade damage to a modern industrial building, and a dumpster was lofted and moved about 100 feet to the north of its original location.

On the north side of U.S. 35 near Twin Creek, tree damage was observed at a private residence, with a very large and very old oak tree snapped low on its 3 to 4 foot diameter trunk. Several other residential properties on the north side of U.S. 35 had minor structural and tree damage and one outbuilding of poor construction, about 1400 feet west of Jordan Road, was completely demolished. Sheet metal from this outbuilding was carried at least a half mile downstream. Tree damage was noted along Jordan Road and Preble County Line Road, with several large trees uprooted. A residence on the west side of Preble County Line Road suffered the loss of a porch overhang and an ornamental column near the front entry. Near this location, the tornado crossed into into Montgomery County. The tornado continued to move northeast across western Montgomery County before dissipating about 3 miles south of Brookville at 2001EST .

Tornado, Montgomery

When
May 19, 7:56 PM EST to 8:01 PM EST
Where
Montgomery County, 2.94 mi WSW of Kreitzer Corner to 1.03 mi ENE of Kreitzer Corner
Rating
EF1
Path length
3.96 mi
Path width
120 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.756, -84.482

The tornado first touched down in eastern Preble County at 1950EST about 1 mile southwest of West Alexandria. The tornado move northeast and crossed into Montgomery County at 1956EST along Preble County Line Road, about 1/4 mile south of Old Dayton Road.

Two properties on the southwest corner of the intersection of Sheep Road and Old Dayton Road had damage that was observed to be among the more significant caused by this tornado. At the Old Dayton Road property, a barn had half of its roof completely removed, with failure to the doors and damage to the walls. A thick metal fence surrounding a pool was also blown over and several large trees were downed. At the Sheep Road property, wooden fencing was blown down from the north and from the east, with some damage to the roof of a house, including a small section of roof removal. The street sign at the corner of Old Dayton Road and Sheep Road was blown approximately 500 feet into the field to the northeast. A third property on the north side of Old Dayton Road had shingle damage to the roof of a home, in addition to extensive tree damage.

On North Sulfur Springs Road, two properties suffered extensive tree damage. A property on the east side of the road also had two outbuildings damaged, with one suffering the loss of some roofing material and the other having a section of the main door flipped and bent over the top of the roof. Further east, a few trees were damaged at a residence on the east side of Crawford Road.

Several properties along Little Richmond Road, near and east of Johnsville-Brookville Road, were also affected by tree damage. One property just south of Little Richmond Road had a large swing set moved into an adjacent yard by the tornado. The end of the observed damage was to several trees along a tree line about 1000 feet north of Little Richmond Road.

Tornado, Montgomery

When
May 19, 8:22 PM EST to 8:24 PM EST
Where
Montgomery County, 1.08 mi E of Johnson to 1.56 mi ESE of Taylorsville
Rating
EF1
Path length
0.97 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
39.851, -84.150

Damage from the tornado was largely confined to a suburban residential area to the southwest of the intersection of Taylorsville Road and State Route 202 (Troy Pike).

The beginning of the observed damage was in a wooded area to the west and southwest of Lincrest Place. Damage became more widespread to the north-northeast of this location, with the most concentrated area of damage observed along Dial Drive between Wildview Drive and Longford Road. Additional damage occurred along several other roads in this area, including Pineview Drive, Pathview Drive, and Bluffview Drive. Throughout this neighborhood, extensive tree damage was observed, with hardwood trees both uprooted and snapped. The density of tree damage in this area was significant. The direction of tree fall was also noteworthy. Although the tornado was moving toward the north-northeast, most of the trees fell from southeast to northwest, with other trees falling in a variety of directions. Based on the amount and severity of tree damage, an EF1 rating was assigned, with an estimated maximum wind speed of 95 mph.

Structural damage was generally limited in severity but widespread in scope, with nearly every home through the middle of the damage path suffering minor roofing or siding damage. One home on Dial Drive had a porch awning lifted and blown to the west, from the rear of the house to the road in front.

The end of the observed damage was just north of Taylorsville Road, where a few trees were damaged in a small wooded area adjacent to a commercial building.

Thunderstorm Wind, Miami

When
May 19, 8:24 PM EST to 8:26 PM EST
Where
Miami County, 1.06 mi W of Ginghamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.930, -84.220

Several power poles were downed along Ginghamsburg-Frederick Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816258, 816285, 816302, 816311, 816312.